Topamax Special Warnings

Topamax and Serious Eye Problems

Topamax may cause problems with the eyes, including serious problems that can lead to vision loss or blindness. One of these problems is called open angle glaucoma, in which fluid builds up inside of the eye, causing too much pressure and possibly leading to blindness if left untreated.

The main symptom of open angle glaucoma is:

  • Sudden problems seeing clearly

People with open angle glaucoma may also have:

  • Eye pain
  • Eye redness
  • Dilated pupils

Symptoms of open angle glaucoma typically begin within the first month of taking Topamax.

This eye condition may develop in children or adults taking Topamax.

If you are taking Topamax, make sure to schedule yearly eye exams.

Tell your doctor immediately if you notice any sudden decrease in vision (with or without eye pain and redness).

If you develop eye problems while taking Topamax, your doctor will probably tell you to stop taking this medicine as soon as possible. Do not stop taking Topamax suddenly or without your doctor’s approval and guidance. Suddenly stopping Topamax can lead to other side effects.

Topamax and Hyperthermia (Overheating)

Topamax may cause a decrease in sweating and an increase in body temperature (or fever). Very high body temperatures can damage the body’s organs or even cause death.

Symptoms of hyperthermia include:

  • An extremely high body temperature (above 104°F)
  • Decreased sweating

The risk of hyperthermia is higher in:

  • Babies and children up to 4 years old
  • Adults age 65 and older
  • People who are overweight
  • People who overdo exercise or overwork their bodies
  • People who are sick or taking certain medicines
  • People who are exposed to hot weather or hot conditions

If you develop symptoms of hyperthermia, whether or not you are taking Topamax, you should seek immediate medical attention. Hyperthermia sometimes requires hospitalization.

Until medical help arrives, you should try to bring down your body temperature by:

  • Moving to a cool location
  • Cooling yourself rapidly in cool water from a shower, tub, or garden hose
  • Check your body temperature often
  • Continue trying to cool down your body until your temperature is 102°F or lower

Even if these efforts bring your body temperature back to the normal range, tell your doctor about your hyperthermia. You may need to try a different medicine that does not cause this side effect.

 

Topamax and Suicidal Thoughts

Taking anti-epileptic drugs including Topamax can increase the risk of suicidal thoughts and suicide in people of all ages who take this medicine. People who have (or have a family history of) schizophrenia, bipolar disorder, or suicidal thoughts or actions also are at a higher risk of suicide.

While you are taking Topamax, pay close attention to any changes, especially sudden changes in mood, behaviors, thoughts, or feelings. This is very important when any new medicine is started or when the dose is changed.

Call your doctor right away to report new or sudden changes in mood, behavior, thoughts, or feelings. Keep all follow-up visits with your doctor as scheduled. Call your doctor between visits as needed, especially if you have concerns about symptoms.

Call your doctor right away if you or your family member has any of the following symptoms, especially if they are new, worse, or worry you:

  • Thoughts about suicide or dying
  • Attempts to commit suicide
  • New or worse depression
  • New or worse anxiety
  • Feeling very agitated or restless
  • Panic attacks
  • Trouble sleeping (insomnia)
  • New or worse irritability
  • Acting aggressive, being angry, or violent
  • Acting on dangerous impulses
  • An extreme increase in activity and talking (mania)
  • Other unusual changes in behavior or mood

Because of the suicide risk associated with taking Topamax, you should be closely monitored by your doctor while you are on this medicine.

Written & reviewed by: Lisa Erwin R.Ph. CGP | Last review date: Dec 2010. Click the References Link below for a complete list of references.

Written & reviewed by: Lisa Erwin R.Ph. CGP | Last review date: Dec 2010.
View References